Abstracts

Nonconvulsive Status Epilepticus in the Setting of Cannabidiol Adjunctive Therapy

Abstract number : 3.296
Submission category : 7. Anti-seizure Medications / 7D. Drug Side Effects
Year : 2021
Submission ID : 1826588
Source : www.aesnet.org
Presentation date : 12/6/2021 12:00:00 PM
Published date : Nov 22, 2021, 12:55 PM

Authors :
Charles Szabo, MD - UT Health San Antonio; Asra Tanwir - UT Health San Antonio

Rationale: Anti-seizure medications (ASMs) can cause nonconvulsive status epilepticus (NCSE), but account for less than 5% of all NCSE cases. Nonetheless, several ASMs have been implicated, including carbamazepine, oxcarbazepine, phenytoin, gabapentin, vigabatrin and lacosamide in people with generalized epilepsies, and on tiagabine in people with focal and generalized epilepsies. While cases of status epilepticus (SE) were reported during open label trials of CBD adjunctive therapy, these tended to occur in people at risk for SE. We believe this is the first report of de novo NCSE presenting in the setting of cannabidiol (CBD) adjunctive therapy.

Methods: This is a case report of a 63-year-old right-handed gentleman with a history of intractable focal epilepsy since age 7 years old, with bouts of NCSE triggered by CBD adjunctive therapy.

Results: The most common seizure types affecting our patient were bilateral myoclonic or tonic seizures with vocalization, with or without loss of awareness, and usually upon awakening, which occurred on a monthly basis despite the combination of tiagabine, perampanel, levetiracetam, lacosamide and clonazepam. He had undergone a presurgical evaluation, with recordings of tonic seizures with a right body predominance, but which poorly lateralized on scalp EEG, interictal spikes and polyspikes which were generalized and lateralized to the left hemisphere, a brain MRI indicating left frontoparietal atrophy, and an interictal PET demonstrating left hemispheric hypometabolism. After CBD was initiated, he began to exhibit episodes of prolonged confusion lasting longer than 20 minutes in duration, at times intermixed with myoclonic or tonic seizures, followed by postictal amnesia for the entire episode. Gradual increases of his CBD doses led to more frequent and prolonged confusional episodes, which tended to in the morning with spontaneous resolution by the afternoon. During one of these episodes, he was hospitalized, and NCSE was confirmed by video-EEG monitoring. The ictal EEG demonstrated spikes that were generalized and lateralized to the left hemisphere, intermixed with high amplitude polymorphic slowing. Once CBD was withdrawn and the patient had no further episodes of NCSE.

Conclusions: CBD can exacerbate SE in some patients, but the potential mechanisms are still evasive as CBD has diverse, yet clinically ill-defined effects mediated by metabotropic proteins, transporters, neurotransmitter receptors and ion channels. CBD may have also triggered NCSE in our patient because of its pharmacokinetic interactions with his other ASMs, specifically by increasing tiagabine levels. There is still a need to better understand CBD’s molecular targets to prevent this rare complication.

Funding: Please list any funding that was received in support of this abstract.: None.

Categories : Anti-seizure Medications
Images :